Abstract: SA-PO935

Acute Esophageal Necrosis (Black Esophagus) Complicating Calcific Uremic Arteriolopathy

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Akhtar, Jawed, UTHSC, Memphi, Tennessee, United States
  • Gorantla, Vijaya Kumar, UTHSC, Memphi, Tennessee, United States
  • Wall, Barry M., Veterans Affairs Medical Center, Memphis, Tennessee, United States
Background

Calcific uremic arteriopathy (CUA) is associated with medial arterial calcification with vascular thrombosis and necrosis. While skin manifestations predominate, CUA rarely involves the gastrointestinal tract.

Methods

A 76-year-old male receiving chronic hemodialysis for 7 years presented with severe penile pain with ulceration due to phimosis and balanitis, requiring surgical debridement. Pathology confirmed medial artery calcification and tissue necrosis, consistent with CUA. He later developed nausea and melena. Endoscopy revealed black, friable mucosa of nearly the entire esophagus with a clear transition to viable tissue at the gastroesophageal junction. Pathology confirmed necrosis and the diagnosis of acute esophageal necrosis was made. He was placed on IV proton-pump inhibitors (PPI) and TPN. Workup for vasculitides was negative. HIV, fungal, HSV-2, and CMV tests were also negative. Calcium (11.4 mg/dL) and parathyroid hormone (PTH; 525.6 pg/mL) were noted to be elevated. Parathyroid scan confirmed tertiary hyperparathyroidism. Patient received non calcium phosphate binders, pamidronate and sodium thiosulfate with dialysis. Patient declined daily dialysis or parathyroidectomy. Cinacalcet was started when oral intake improved. Follow up: PTH improved to 390 pg/ml, calcium 9.0 mg/dl an PO4 3.5 mg/dl. Repeat endoscopy revealed significant improvement with persistent severe esophagitis in the distal and middle third of the esophagus with a normal proximal third. He was started on a clear liquid diet and transitioned to oral PPI. TPN was discontinued 5 days later. He was discharged to a rehabilitation center, receiving oral liquid nutritional supplement (1800 cal/day) with no further gastrointestinal symptoms or bleeding.

Conclusion

Gastrointestinal manifestations of CUA include mucosal edema, diffuse ulcer formation, and bowel perforation arising from bowel infarction. Gastrointestinal bleeding is a common presentation. Acute esophageal necrosis, a rare cause of upper gastrointestinal bleeding is found in patients with significant morbidities and is associated with high mortality. To our knowledge, there have been no prior reports involving coexistence of these conditions.

Funding

  • Other U.S. Government Support